Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


STUDY
Aug 22, 2012

Morning My DR has asked if I would be interested in participating in a study to compare Sustiva - Kaletra - in particular effect on sleep,brain function,mental health. I ve been on Sustiva for 6 yr and have terrible sleep problems, some depression but it works - CD4 gone from 136 to 630 over 6 yrs and undect >20 for last 5 years. The trial will involve MRI scans,etc before switching and after - What do u think ? Shall I risk it - or is there no risk in switching. Thanks

Response from Dr. Young

Hello and thanks for posting.

Thanks for your interest in participating in the clinical trial. Without going into the specifics of the study, I have a few comments.

First, it would seem that the study is randomized, that is to say that some people would continue on Sustiva while others would switch to Kaletra. Is that correct? If so, would you be happy if you did not switch to the "new" medication? It sounds like you're having a significant amount of unwanted side effects from Sustiva.

Whenever one switches medications there are some risks, though in the case of this switch, there's probably little risk of virologic failure, rather the risk would more likely be related to new side effects; trading off the risk of psychological side effects of Sustiva for the GI side effects (nausea, diarrhea) of Kaletra.

Worse case, if new side effects in the study were significant, you could switch back to your old medication.

You should be sure about the study design, what's expected of you, the risks and monitoring plans before signing on to doing the study. Be sure to ask many questions, and understand the answers fully.

Having said all of that, if the 50/50 chance of staying on your Sustiva doesn't sound good, talk to your doctor about your treatment options- there are many, and some are probably better tolerated that the now-old school Kaletra.

I hope that helps, BY



Previous
high triglyceride at 4.1
Next
Hiv Treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement